Alert archive / Colorado / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 136, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 1, 2012, 6:00 PM MDT for Yuma County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2012, 6:00 PM MDT (00:00 UTC)
- Expired
- Aug 1, 2012, 6:30 PM MDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 2432 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:26 PM MDT, 3 hours 34 minutes earlier.
Area forecast discussion, Aug 1, 2:26 PM MDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 226 PM MDT WED AUG 1 2012 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 225 PM MDT WED AUG 1 2012 THROUGH TONIGHT...CONVECTION IS ONCE AGAIN EXPECTED TO DEVELOP ACROSS THE PALMER DIVIDE REGION OF COLORADO WITH A GRADUAL SHIFT EASTWARD WITH TIME. HRRR IS ALSO DEVELOPING CONVECTION ACROSS NORTHWEST KANSAS BUT GIVEN LACK OF CU DEVELOPMENT OVER THIS AREA...CONFIDENCE IS BELOW AVERAGE IN THIS SOLUTION. HAVING SAID THAT...WILL MAINTAIN SLIGHT CHANCE POPS TO COVER THIS POTENTIAL. DID BUMP POPS UP SLIGHTLY FOR THE LATE EVENING TIME FRAME WHEN CONFIDENCE IS HIGHEST. TRENDED OVERNIGHT LOWS UP OVER THE EAST SIMILAR TO WHAT WAS OBSERVED THIS MORNING. OTHERWISE...LIGHT AND VARIABLE WINDS WITH A GRADUALLY CLEARING SKY ARE EXPECTED. THURSDAY...MAX TEMPS WILL BE SLIGHTLY COOLER AS COMPARED WITH TODAY WITH HIGHS IN MOST LOCATIONS REMAINING IN THE MID 90S TO AROUND 100 DEGREES. POTENTIAL EXISTS ONCE AGAIN FOR CONVECTION DEVELOPING DURING THE LATE AFTERNOON HOURS. GIVEN OBSERVED PWAT VALUES AROUND 135 PERCENT OF NORMAL...LOCALLY HEAVY RAINFALL WILL ONCE AGAIN BE A THREAT. GUSTY OUTFLOW WINDS ALSO APPEAR TO BE POSSIBLE BASED ON POINT SOUNDINGS FROM ACROSS THE AREA. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 225 PM MDT WED AUG 1 2012 THURSDAY NIGHT-SATURDAY...FAIRLY ACTIVE WEATHER WILL CONTINUE THROUGH THE PERIOD AS STRONG SHORT WAVE TROUGH DIVES INTO THE NORTHERN PLAINS...FORCING STRONG COLD FRONT INTO THE TRI STATE AREA FRIDAY NIGHT AND SATURDAY...BRINGING SOME RELIEF FROM THE HEAT TO THE AREA BY SATURDAY AFTERNOON. NOT REAL CONFIDENT IN PRECIPITATION CHANCES ON THURSDAY EVENING WITH MAIN STATIONARY FRONT WELL TO THE SOUTH OF THE AREA AND LOW LEVEL FLOW BEING LIGHT AND GENERALLY WESTERLY. HOWEVER...PERIOD OF LARGE SCALE ASCENT WILL MOVE JUST NORTH OF THE CWA AND IF THE MUCH WEAKER CINH PROFILE OF THE NAM VERIFIES...THAT MAY BE ENOUGH TO INITIATE AT LEAST A FEW STORMS ALONG SFC TROUGH THAT EXTENDS INTO WESTERN CWA. GIVEN ABOVE CONCERNS AND SREF DATA REALLY FOCUSING BEST CHANCES NEAR FRONT DO NOT THINK OVERALL PATTERN REALLY WARRANTS MORE THAN 15-20 PERCENT. THINK BEST CHANCES FOR PRECIPITATION WILL BE DURING THE OVERNIGHT HOURS ON FRIDAY AS STRONG COLD FRONT SWEEPS ACROSS THE AREA...WHICH WILL NOT ONLY BRING A PERIOD OF STRONG NEAR SFC ASCENT BUT A PERIOD OF DEEPER ASCENT DEEP DIRECT CIRCULATION EXPECTED TO DEVELOP BEHIND FRONT COLOCATED WITH AREA OF LARGE SCALE ASCENT AS PER Q VECTOR ANALYSIS. WHILE FORCING WILL LIKELY BE THE STRONGEST ITS BEEN OUT OF THE PAST SEVERAL DAYS...STILL A LARGE AMOUNT OF UNCERTAINTY WITH RESPECT TO HOW MUCH INSTABILITY WILL BE AHEAD AND BEHIND FRONTAL ZONE AS EVIDENCED BY LARGE DIFFERENCES BETWEEN GEFS AND SREF PROBABILISTIC OUTPUT...AND THINK FOR THE TIME BEING THINK KEEPING POPS BELOW 50 PERCENT WARRANTED ATTM. IN THE EXTENDED (SAT NIGHT-WEDNESDAY)...WHILE 06Z ROUND OF ENSEMBLES SHOWED LITTLE SPREAD IN OVERALL PATTERN STARTING TO SEE A BIT MORE UNCERTAINTY DEVELOP WITH RESPECT TO STRENGTH OF H5 RIDGE EXPECTED TO DEVELOP OVER THE ROCKIES THROUGH THE MIDDLE OF NEXT WEEK. SOME ENSEMBLES SEEM TO BE CLUSTERING TOWARDS BOTH THE MORE AMPLIFIED GFS WITH THE OTHERS MORE IN THE ECMWF CAMP WHICH CERTAINLY LOWERS CONFIDENCE IN TRYING TO PICK ONE MODEL OVER THE OTHER. FOR THE TIME BEING...THINK CONSENSUS APPROACH THE BEST BET FOR HIGH TEMPS FOR THE TIME BEING. TEMPERATURES WILL GRADUALLY WARM THROUGH THE PERIOD...BUT WITH POSSIBILITY OF CWA BEING ON NORTHEAST SIDE OF A FAIRLY AMPLIFIED RIDGE POTENTIAL FOR COOLER AIR BACKING INTO THE AREA KEEPS CONFIDENCE TOO LOW TO MAKE LARGE DEVIATIONS FOR MAX TEMPS. FOR LOWS...WITH SFC HIGH SETTLING OVER THE AREA ON SAT NIGHT BEHIND STRONG COLD FRONT AND AT LEAST A FEW HOURS OF LIGHT WINDS AND MUCH DRIER AIR COULD SEE FAIRLY CHILLY LOWS ACROSS MUCH OF THE CWA WITH VALUES IN THE MID TO UPPER 50S. PRECIP CHANCES DO NOT LOOK PARTICULARLY GREAT THROUGH THE PERIOD BOTH DUE TO MORE STABLE AIR MOVING IN BEHIND THE FRONT AND THEN WITH STRONG RIDGE DEVELOPING NEAR THE AREA. LEFT A FEW AREAS SMALL CHANCES...ESPECIALLY ON SAT DUE TO FRONTAL TIMING CONCERNS AND AGAIN ON WEDNESDAY AS GEFS DATA BRINGING FAIRLY HIGH PROBABILITIES OF MEASURABLE PRECIP OVERNIGHT TUES INTO WED MORNING. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1203 PM MDT WED AUG 1 2012 ANTICIPATE PRIMARILY VFR CONDITIONS OVER THE NEXT 24 HOURS AT BOTH KGLD AND KMCK. CONVECTION SHOULD DEVELOP ACROSS THE HIGHER TERRAIN OF EASTERN COLORADO LATE THIS AFTERNOON. QUESTIONS REMAIN AS TO JUST HOW FAR EAST THIS PRECIP WILL MAKE IT. MAY SEE A FEW STORMS DEVELOP ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA AFTER 22Z BUT THESE SHOULD REMAIN AWAY FROM THE TERMINALS. WILL CARRY VCTS FOR KGLD AFTER 03Z WITH VCSH FOR KMCK AFTER 04Z. CAN'T COMPLETELY RULE OUT A BRIEF PERIOD OF MVFR VSBY SHOULD A HEAVIER STORM DIRECTLY IMPACT A TERMINAL. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...FOLTZ LONG TERM...JRM AVIATION...FOLTZ
Hazardous weather outlook, Aug 1, 10:32 AM MDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1032 AM MDT WED AUG 1 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1032 AM MDT WED AUG 1 2012 /1132 AM CDT WED AUG 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING STRONG OUTFLOW WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FOR MUCH OF THE PERIOD SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. THE PRIMARY THREATS WILL BE GUSTY OUTFLOW WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 1, 5:39 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT WED AUG 1 2012
COZ090-020015-
YUMA COUNTY-
539 PM MDT WED AUG 1 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF OTIS...OR 9 MILES WEST OF
YUMA...MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH...BRIEF HEAVY RAINFALL AND SMALL HAIL ARE
EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE.
&&
LAT...LON 4020 10254 3995 10255 3997 10281 4000 10281
4001 10280 4019 10280
TIME...MOT...LOC 2338Z 272DEG 17KT 4007 10287
LUNDQUISTSpecial weather statement, Aug 1, 5:48 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT WED AUG 1 2012
COZ090-091-020000-
KIT CARSON COUNTY-YUMA COUNTY-
548 PM MDT WED AUG 1 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
SOUTHWESTERN YUMA COUNTY IN NORTHEAST COLORADO...
AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG OUTFLOW WINDS FROM THUNDERSTORMS IN EASTERN
WASHINGTON COUNTY. THESE WINDS WERE ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF ABARR TO 7 MILES SOUTH OF ARICKAREE SCHOOL...MOVING
SOUTHEAST AT 45 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE WINDS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3958 10281 3997 10281 3995 10251 3946 10273
3957 10309 3957 10308
TIME...MOT...LOC 2346Z 296DEG 37KT 3992 10275 3964 10297
LUNDQUISTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:47 PM MDT | Special Weather Statement | GLD | Cheyenne | 28 min |
| Aug 1, 10:04 PM MDT | Special Weather Statement | GLD | Decatur | 11 min |
| Aug 1, 10:15 PM MDT | Special Weather Statement | GLD | Decatur | 30 min |
| Aug 1, 10:42 PM MDT | Special Weather Statement | GLD | Norton | 33 min |
| Aug 2, 2:17 PM MDT | Special Weather Statement | GLD | Sherman | 28 min |
| Aug 2, 2:45 PM MDT | Special Weather Statement | GLD | Thomas | 30 min |
| Aug 2, 2:59 PM MDT | Special Weather Statement | GLD | Thomas | 31 min |
| Aug 2, 3:21 PM MDT | Special Weather Statement | GLD | Logan | 24 min |
| Aug 2, 3:43 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 47 min |
| Aug 2, 3:49 PM MDT | Special Weather Statement | GLD | Wallace | 26 min |
| Aug 2, 4:27 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 38 min |
| Aug 1, 6:06 PM MDT | Special Weather Statement | GLD | Yuma | 14 min |
| Aug 1, 6:22 PM MDT | Special Weather Statement | GLD | Yuma | 23 min |
| Aug 1, 7:03 PM MDT | Special Weather Statement | GLD | Yuma | 27 min |
| Aug 1, 7:41 PM MDT | Special Weather Statement | GLD | Kit Carson | 34 min |
| Aug 1, 8:27 PM MDT | Special Weather Statement | GLD | Hitchcock | 8 min |
| Aug 1, 8:35 PM MDT | Special Weather Statement | GLD | Hitchcock | 25 min |
| Aug 1, 9:34 PM MDT | Special Weather Statement | GLD | Red Willow | 26 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.